Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Nov 22, 2004, 4:29 PM CST for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2004, 4:29 PM CST (22:29 UTC)
- Expired
- Nov 22, 2004, 7:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 433 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 222239 FFWBMX ALC073-230200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 429 PM CST MON NOV 22 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... VILLAGE CREEK IN JEFFERSON COUNTY * UNTIL 700 PM CST * AT 430 PM CST HEAVY RAIN THAT HAD FALLEN OVER THE VILLAGE CREEK BASIN WAS PRODUCING RAPID RISES ON THE CREEK... AND A FLASH FLOOD WARNING IS IN EFFECT. * FOR VILLAGE CREEK AT AVENUE W... NO FLOODING IS CURRENTLY OCCURRING. NONFLOOD FLOODING IS FORECAST. LATEST STAGE...WAS 9.4 FEET AT 04:40 PM MONDAY. FLOOD STAGE...IS 10.0 FEET. THE FORECAST...FOR VILLAGE CREEK AT AVENUE W... THE CREEK WILL RISE ABOVE FLOOD STAGE AROUND 5 PM. IT WILL CREST BETWEEN 10 AND 11 FEET AROUND 6 PM. IT WILL FALL BELOW FLOOD STAGE AROUND 7 PM. TURN AROUND...DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGH GROUND. YOU CAN REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BYCALLING 1-800-856-0758. LAT...LON 3348 8729 3329 8704 3358 8659 3383 8678 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 3:07 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 22, 3:07 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CST MON NOV 22 2004 .DISCUSSION... INTERESTING WEATHER PATTERN SETTING UP OVER THE NEXT FEW DAYS. IT IS NOVEMBER AND IT IS NOT UNLIKELY TO BE TALKING SEVERE WEATHER. A WARM FRONT HAS SET UP SOMEWHERE BETWEEN BIRMINGHAM AND MONTGOMERY. AT 21Z THE TEMPERATURE AND DEW POINT AT BHM WAS 63/63 AND AT MGM IT WAS 75/65. THIS BOUNDARY WILL CONTINUE TO MOVE NORTH INTO WEDNESDAY. A COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA ON WEDNESDAY. THE BEST CHANCE FOR SEVERE WEATHER WILL BE VERY LATE TOMORROW NIGHT AND INTO WEDNESDAY. THIS IS NOT A CLEAR CUT CASE AS THE JET AND INSTABILITY DON/T LINE UP PERFECTLY. WILL CONTINUE TO MONITOR THIS SITUATION AND CONTINUE TO UPDATE THE FORECAST AS NEEDED. ONCE THE STORM SYSTEMS MOVES THROUGH...COLD TEMPERATURES CAN BE EXPECTED FRIDAY MORNING. MORNING LOWS WILL BE IN THE MIDDLE 30S WITH THE POTENTIAL FOR LOWER 30S ON THE RIDGE TOPS AND IN THE VALLEYS. THANKS TO HUN...MOB...AND TAE FOR COORDINATION. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 67 61 69 45 / 99 99 99 90 ANNISTON 59 69 61 69 47 / 99 99 99 99 BIRMINGHAM 61 69 61 69 44 / 99 99 99 70 TUSCALOOSA 63 71 62 69 44 / 90 99 99 60 CALERA 61 72 62 69 46 / 90 70 99 80 AUBURN 63 76 63 73 50 / 60 70 90 99 MONTGOMERY 65 77 63 74 48 / 40 70 99 99 TROY 65 77 63 73 50 / 30 70 80 99 && .BMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH NORTH OF I-20 STARTING TONIGHT AND INTO WEDNESDAY. && 80
Hazardous weather outlook, Nov 22, 1:28 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CST MON NOV 22 2004 ALZ011>015-017>050-231330- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE... ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT... CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE... DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE... FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE... HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN... JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON... MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA... OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT... PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA... TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE... UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA... WINFIELD AND YORK 128 PM CST MON NOV 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) AREAS OF RAIN AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY) ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA TUESDAY NIGHT INTO WEDNESDAY MORNING... A STRONG COLD FRONT WILL QUICKLY MOVE THROUGH ALABAMA LATE TUESDAY NIGHT AND WEDNESDAY MORNING...BRINGING WITH IT A THREAT OF SEVERE THUNDERSTORMS. AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT IS LIKELY TO APPROACH AND MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT...EVENTUALLY EXITING THE STATE AROUND MIDDAY WEDNESDAY. DAMAGING WIND WOULD BE THE PRIMARY HAZARD WITH THE SQUALL LINE. HOWEVER...THE THREAT OF TORNADOES CANNOT BE RULED OUT. STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER POTENTIAL AS THE EXACT TIMING AND INTENSITY MAY CHANGE. BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED TUESDAY NIGHT AND EARLY WEDNESDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 1:58 PM CST | Flash Flood Warning | BMX | Jefferson | 2 hr |
| Nov 22, 2:12 PM CST | Flash Flood Warning | BMX | Tuscaloosa | 2 hr |
| Nov 22, 4:28 PM CST | Flash Flood Warning | BMX | Jefferson | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.